Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 75, NWS Phoenix, AZ

August 23, 2018Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 23, 2018, 8:28 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2018, 8:28 PM MST (03:28 UTC)
Expired
Aug 23, 2018, 11:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 36 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 9:00 PM MSTFLASH FLOOD2 S Apache Junction, AZWASHES RUNNING ALONG BASELINE RD. EAST OF IRONWOOD. BASELINE RD. COMPLETELY UNDERWATER IN SPOTS BETWEEN TOMAHAWK RD. AND IRONWOOD DR.
Aug 23, 10:01 PM MSTFLASH FLOODApache Junction, AZROAD CLOSURES DUE TO FLOODING ACROSS APACHE JUNCTION FROM OFFICIAL CITY TWITTER ACCOUNT. 2ND AVE AND TOMAHAWK 2ND AVE, EAST OF TOMAHAWK SAN MARCOS SOUTHERN TO 12TH AVE 16TH AVE WEST OF IRONWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WGUS55 KPSR 240328
FFWPSR
AZC007-013-021-240630-
/O.NEW.KPSR.FF.W.0075.180824T0328Z-180824T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
828 PM MST THU AUG 23 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 1130 PM MST.

* At 828 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mesa, Apache Junction, Sugarloaf Mountain, Ballantine Trailhead,
  Queen Creek, Gold Camp, Punkin Center, Lost Dutchman State Park,
  Usery Mountain Park, Saguaro Lake, Canyon Lake, Superstition
  Mountains, Tonto Basin, Goldfield Ranch and Four Peaks.

* This includes the following highways...
  US Highway 60 between mile markers 191 and 206.
  AZ Route 87 between mile markers 192 and 211.
  AZ Route 202 between mile markers 26 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3384 11125 3341 11131 3329 11145 3325 11153
      3327 11162 3335 11165 3352 11167 3373 11163
      3380 11142 3390 11132

$$

JS
3 follow-up statements
316 
WGUS75 KPSR 240341
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
841 PM MST THU AUG 23 2018

AZC007-013-021-240630-
/O.CON.KPSR.FF.W.0075.000000T0000Z-180824T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-Pinal AZ-
841 PM MST THU AUG 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR
GILA...MARICOPA AND PINAL COUNTIES...

At 841 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Mesa, Apache Junction, Sugarloaf Mountain, Ballantine Trailhead,
Queen Creek, Gold Camp, Punkin Center, Lost Dutchman State Park,
Usery Mountain Park, Saguaro Lake, Canyon Lake, Superstition
Mountains, Tonto Basin, Goldfield Ranch and Four Peaks.

This includes the following highways...
US Highway 60 between mile markers 191 and 206.
AZ Route 87 between mile markers 192 and 211.
AZ Route 202 between mile markers 26 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3384 11125 3341 11131 3329 11145 3325 11153
      3327 11162 3335 11165 3352 11167 3373 11163
      3380 11142 3390 11132

$$

JS
849 
WGUS75 KPSR 240423
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
923 PM MST THU AUG 23 2018

AZC007-013-021-240630-
/O.CON.KPSR.FF.W.0075.000000T0000Z-180824T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-Pinal AZ-
923 PM MST THU AUG 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR
GILA...MARICOPA AND PINAL COUNTIES...

At 923 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Mesa, Apache Junction, Sugarloaf Mountain, Ballantine Trailhead,
Queen Creek, Gold Camp, Punkin Center, Lost Dutchman State Park,
Usery Mountain Park, Saguaro Lake, Canyon Lake, Superstition
Mountains, Tonto Basin, Goldfield Ranch and Four Peaks.

This includes the following highways...
US Highway 60 between mile markers 191 and 206.
AZ Route 87 between mile markers 192 and 211.
AZ Route 202 between mile markers 26 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3384 11125 3341 11131 3329 11145 3325 11153
      3327 11162 3335 11165 3352 11167 3373 11163
      3380 11142 3390 11132

$$

JS
876 
WGUS75 KPSR 240625
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1125 PM MST THU AUG 23 2018

AZC007-013-021-240631-
/O.EXP.KPSR.FF.W.0075.000000T0000Z-180824T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-Pinal AZ-
1125 PM MST THU AUG 23 2018

...THE FLASH FLOOD WARNING FOR GILA...MARICOPA AND PINAL COUNTIES
WILL EXPIRE AT 1130 PM MST...

The heavy rain has ended and flood waters continue to recede. 
However, there is flow in Weekes Wash and motorists are urged to 
avoid any low-water crossings. Please also continue to heed any 
remaining road closures, particularly in Apache Junction.

LAT...LON 3384 11125 3341 11131 3329 11145 3325 11153
      3327 11162 3335 11165 3352 11167 3373 11163
      3380 11142 3390 11132

$$

Hirsch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 6:50 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 23, 6:50 PM MST, 1 hour 38 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
650 PM MST Thu Aug 23 2018

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
Progressively drier air will slowly overspread the region the
rest of this week and weekend decreasing storm chances each day.
By Sunday, most if not all lower elevations will be dry. Even
drier air is forecast to move in next week which will continue to
decrease thunderstorm chances over the higher terrain.
Temperatures will gradually warm as we dry out with mid-100s
expected across the lower deserts next week.

&&

.DISCUSSION...
Our region continues to be under a more non-favorable
southwesterly wind regime between the 500 mb ridge over east-
central Texas and the weak trough centered over western Montana.
An area of upper-level diffluence currently exists in northern
Mexico/southern Arizona and this is where the area of focus has
been for thunderstorm development so far today. Moisture values
continue to be impressive across the southern half of the state
where current SPC mesoanalysis shows PWs between 1.5 and 1.8
inches. The combination of sufficient moisture, daytime heating,
and divergence aloft will create elevated rain and storm chances
this afternoon and evening, but primarily across southeastern
Arizona. With a very weak steering flow in place again, the Flash
Flooding potential will also be a big concern down there and NWS
Tucson has a Flash Flood Watch in effect until 8 PM MST tonight.

For our CWA, dry air continues to filter into the western
portions, so southeast California and western Arizona will remain
fairly quiet today which just a few clouds passing overhead. For
the eastern part of the CWA, enough moisture and instability
(MLCAPE values between 1000 J/kg to 2000 J/kg) will result in
another round of scattered showers and thunderstorms this
afternoon and early evening. With a more tropical environment in
place don't expect winds to be severe, but a few gusts around 40
to 50 mph could be possible with stronger storms and this could
cause some localized areas of blowing dust. Due to the weak
steering flow and plenty of moisture, the main concern with any of
the stronger storms that develop will be localized flooding.
Activity should start to dwindle away after sunset due to the loss
of daytime heating.

Low grade monsoon conditions are forecast to continue Friday and
Saturday as the steering flow remains light out of the west and/or
south. During this period, the bulk of the activity will be
confined to the higher terrain but it is not out of the question
for lower elevations of south-central AZ to see some evening
activity. For now, have continued with 10% PoPs for Maricopa
County Friday and Saturday with dry conditions to the west.

A resurgence in the upper level westerlies is expected on Sunday,
aided by a tough of low pressure moving from the Pacific Northwest
and into the Great Basin. All models show PWs dropping between 1.0
to 1.25 inches during this period effectively shutting off
afternoon convection for the lower elevations starting Sunday.
Although, we still expect storms to develop over the higher
terrain were orographic lift should be enough to trigger at least
isolated activity.

The dry westerly flow continues into the middle of next week
bringing progressively drier air each day. By Tuesday or Wednesday,
it is certainly possible for all of Arizona to be completely dry.
Thanks to the trough moving to our north, temperatures are not
expected to warm dramatically as we dry out. However, temperatures
in the mid-100s look likely while afternoon dew points will be
quite comfortable, around 40 F.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Scattered thunderstorms will affect the TAF sites including KPHX
thru at least 8 pm this evening. Storms being driven largely by
outflow boundary interactions; gusty outflow winds will affect the
TAF sites at times but directions will be highly variable and very
tough to time. Peak gusts may exceed 40kt at times. May see
temporary visibility restrictions below 5SM due both to heavy rain as
well as blowing dust. Most CIGS should stay aoa 7k feet overnight
and after midnight expect SCT decks around 8k feet with SCT to BKN
mid and high level debris cloud decks into the morning hours on
Friday with most mid decks 12k or higher.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation weather concerns across southeastern California are
expected through the TAF period. Winds will generally remain out
of the south around 10 knots at KBLH and the southeast at KIPL
below 10 knots through Friday morning.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Day by day, drier air will spread into the region causing a
downward trend in humidity and any chances for rain. On Sunday,
thunderstorms will be confined to the higher elevations with all
districts dry by Tuesday and these conditions lasting into
Thursday. Likewise, temperatures will slowly creep up with near
normal readings by Monday. By the end of next week, afternoon
humidity values will drop into the single digits/teens for most
areas. A trough passing to our north could bring breezy winds to
SE California Sunday and Monday but outside of this, winds should
be rather typical for August.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hernandez/Wilson
AVIATION...CB
FIRE WEATHER...Hernandez

In the hours before

Local storm report, Aug 23, 7:07 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
707 PM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     4 SE DEER VALLEY        33.64N 112.06W
08/23/2018                   MARICOPA           AZ   TRAINED SPOTTER

            6 INCH DIAMETER MESQUITE TREE DOWN.

&&

JR
Local storm report, Aug 23, 7:11 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
711 PM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     4 NW EAST MESA          33.46N 111.73W
08/23/2018  M52 MPH          MARICOPA           AZ   MESONET

            MESOWEST SRP STATION AT FALCON FIELD IN MESA
            MEASURED 52 MPH GUST.

&&

JR
Local storm report, Aug 23, 7:18 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
718 PM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      6 ENE GLENDALE          33.57N 112.09W
08/23/2018                   MARICOPA           AZ   BROADCAST MEDIA

            WATER RESCUE AT 13TH AVE AND HATCHER IN
            FLOODED ROADWAY. REPORT RELAYED BY FOX 10.

&&

JR
Local storm report, Aug 23, 7:51 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
751 PM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     CHANDLER MUNICIPAL AIRP 33.27N 111.81W
08/23/2018  M66 MPH          MARICOPA           AZ   AWOS

            AWOS STATION CHD, CHANDLER MUNICIPAL
            AIRPORT.

&&

JR
Local storm report, Aug 23, 7:55 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
755 PM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     5 SE DEER VALLEY        33.62N 112.06W
08/23/2018                   MARICOPA           AZ   TRAINED SPOTTER

            MATURE MESQUITE TREE TOPPLED. TRUNK DIAMETER
            18-20". 0.85" IN 30 MINUTES.

&&

JR
Special weather statement, Aug 23, 8:06 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
806 PM MST THU AUG 23 2018

AZZ548-551-553-555-240400-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
806 PM MST THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
900 PM MST...

At 804 PM MST, Doppler radar was tracking a strong thunderstorm over
San Tan Village Mall, or near Gilbert, moving southeast at 15 mph.

Wind gusts of 50 to 55 mph along with blowing dust and reduced
visibilities down to 1 mile will be possible with this storm.

Locations impacted include...
Mesa, Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights,
Tumbleweed Park, San Tan Village Mall, San Tan Valley, Seville,
Bapchule, Olberg, Phoenix Mesa Gateway Airport, San Tan Mountain
Park, Blackwater, Sacaton, Santan and Higley.

This includes the following highways...
AZ Interstate 10 between mile markers 169 and 182.
AZ Route 87 between mile markers 144 and 165.
AZ Route 202 between mile markers 37 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3328 11189 3335 11173 3320 11139 3303 11168
      3306 11194
TIME...MOT...LOC 0304Z 313DEG 13KT 3327 11174

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:06 PM MSTSevere Thunderstorm WarningPSRMaricopa39 min
Aug 23, 5:12 PM MSTSpecial Weather StatementPSRMaricopa33 min
Aug 23, 5:24 PM MSTSpecial Weather StatementPSR51 min
Aug 23, 5:30 PM MSTSpecial Weather StatementPSRMaricopa45 min
Aug 23, 5:30 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal45 min
Aug 23, 5:37 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal38 min
Aug 23, 5:37 PM MSTSpecial Weather StatementPSRGila38 min
Aug 23, 5:43 PM MSTSevere Thunderstorm WarningPSRMaricopa62 min
Aug 23, 5:49 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 23, 5:49 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa41 min
Aug 23, 6:01 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 23, 6:13 PM MSTSpecial Weather StatementPSR47 min
Aug 23, 6:29 PM MSTFlash Flood WarningPSRGila, Maricopa, Pinal2 hr
Aug 23, 6:49 PM MSTAreal Flood AdvisoryPSRMaricopa116 min
Aug 23, 6:54 PM MSTSpecial Weather StatementPSR51 min
Aug 23, 7:04 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 23, 7:04 PM MSTSpecial Weather StatementPSRGila41 min
Aug 23, 7:12 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal48 min
Aug 23, 7:42 PM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Aug 23, 7:57 PM MSTFlash Flood WarningPSRMaricopa84 min
Aug 23, 8:06 PM MSTSpecial Weather StatementPSRPinal54 min
Aug 23, 8:12 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal48 min
Aug 23, 9:35 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 23, 9:50 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal40 min
Aug 24, 5:45 AM MSTFlash Flood WatchPSRGila, Maricopa, Pinal18 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.